Hail, Rooks
- When
- July 3, 2:37 PM CST
- Where
- Rooks County, 3.82 mi ENE of Zurich
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.260, -99.370
A surface warm front draped across the region was the focus for afternoon and evening thunderstorm development across north central Kansas. With ample shear and instability in place, some thunderstorms became severe, with hail up to the size of golf balls and 60 to 70 mph winds reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface warm front draped across the region was the focus for afternoon and evening thunderstorm development across north central Kansas. With ample shear and instability in place, some thunderstorms became severe, with hail up to the size of golf balls and 60 to 70 mph winds reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 3, 1:16 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 216 PM CDT FRI JUL 3 2009 .SHORT TERM...THE MAIN SHORT TERM ISSUE IS THUNDERSTORM AND SEVERE RISK. ABOUT 90 PERCENT OF THE CWFA HAS BEEN SHROUDED IN CLOUDS TODAY WITH SCATTERED SHOWERS OVER THE NORTHERN HALF OF THE AREA. THAT HAS SIGNIFICANTLY CUT TEMPERATURES BACK TO THE 70S IN SOUTH CENTRAL NEBRASKA. SUNSHINE IN NORTH CENTRAL HAS BROUGHT A SURGE OF HOT AIR...WITH TEMPERATURES IN THE 90S ALONG/SOUTH OF HIGHWAY 24 AND 80S ALONG HIGHWAY 36. BASICALLY THE WAY IT SETS UP...THE EXPECTED FRONTAL BOUNDARY IS RIGHT ALONG THE KANSAS/NEBRASKA AREA WITH SURFACE LOW PRESSURE BETWEEN HILL CITY AND MCCOOK. INSTABILITY AND SURFACE BASED CONVECTIVE POTENTIAL IS FINALLY ATTEMPTING WITH INCREASE SOUTH OF THE FRONT. PSEUDO CONVERGENCE BOUNDARY WITH SOUTHEAST WINDS AT BELOIT/SMITH CENTER/PHILLIPSBURG AND SOUTHWEST WINDS AT HILL CITY. THIS IS DUE TO SUBTLE 5 DEGREE DEWPOINT DIFFERENCE. VISIBLE SATELLITE HAS SOME CU DEVELOPMENT JUST WEST OF RUSSELL ON THIS CONVERGENCE LINE. THERE IS MORE THAN ENOUGH PARAMETERS IN PLACE FOR SEVERE WEATHER THIS EVENING OVER THE SOUTHERN THIRD/HALF OF THE CWFA. INCREASING LOW LEVEL SHEAR AND MODERATE INSTABILITY ALONG THE BOUNDARY. SHARP UPPER WAVE COMING THROUGH SOUTHEAST WYOMING WILL SLIDE ALONG THE FRONTAL ZONE AND TRIGGER AT LEAST SCATTERED STORMS IF NOT NUMEROUS IN NUMBER. HAVE TRENDED THE FORECAST TO FAVOR THE EVENING HOURS FOR GREATEST CONCENTRATION OF THE THUNDERSTORMS AND ANY SEVERE RISK. WITH THE BOUNDARY AND LIKELIHOOD OF A FEW SUPERCELLS...ALL MODES OF SEVERE PARAMETERS ARE IN PLAY. ONE ISSUE WHICH WILL HAVE TO BE OVERCOME WILL BE THE FAIRLY STRONG CAP...AND THAT MAY TAKE JUST A BIT BEFORE THAT WEAKENS SUBSTANTIALLY. FURTHER NORTHWEST...STORM COVERAGE WILL BE LESS IN NATURE AND MORE ELEVATED. EXPECT ALL OF THE RAIN TO FORMULATE INTO A MCS IN SOUTHEAST NEBRASKA BY LATE EVENING...WITH MUCH OF THE MAIN THUNDERSTORM ACTIVITY EAST OF THE CWFA BY MIDNIGHT. THUNDERSTORM ACTIVITY ALONG THE FRONT RANGE ASSOCIATED NEAR THE UPPER WAVE MAY ALSO WORK INTO THE NORTHWEST CWFA OVERNIGHT... BUT AM A LITTLE UNCERTAIN OF ITS COVERAGE POTENTIAL OR LASTING EFFECTS. SATURDAY/SATURDAY NIGHT...THERE MAY BE SOME LINGERING MORNING PRECIPITATION FOR PARTS OF THE CWFA. HAVE SHIFTED TO SHOWERS WITH COLD ADVECTION AND MID LEVEL LAPSE RATES GENERALLY LESS THAN 6 C/KM BY SATURDAY MORNING. IT WILL BE A COOL FOURTH OF JULY...AS A SOLID NORTH WIND PREVAILS AND THERE WILL BE PLENTY OF CLOUDS TO GO AROUND THROUGH MUCH OF THE DAY. HAVE LOWERED HIGHS BACK TO THE 70S FOR MOST OF NEBRASKA...AND THE LOWER 80S IN NORTH CENTRAL KANSAS. TEMPERATURES WILL EASILY BE 10 TO 15 DEGREES BELOW NORMAL. THOUGH COOLER...IT WON/T BE MUCH DRIER WITH DEWPOINTS ONLY BACK TO THE UPPER 50S TO AROUND 60 DEGREES. WINDS WILL DROP OFF BY EVENING ALLOWING FOR A RATHER FALL-LIKE FEEL TO ANY EVENING FIREWORKS DISPLAYS. DON/T ANTICIPATE ANY PRECIPITATION ISSUES SATURDAY NIGHT. .LONG TERM...SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERNS WILL BE A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD. AN UPPER LEVEL WAVE MOVES OVER THE RIDGE SUNDAY NIGHT AND LIKE MOST OF THE WAVES RECENTLY WILL PROVIDE ENOUGH LIFT TO GET A FEW THUNDERSTORMS GOING IN WESTERN NEBRASKA THAT SHOULD PUSH THROUGH THE FORECAST AREA THROUGH THE NIGHT. FOR THE REMAINDER OF THE PERIOD THE UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. THIS SHOULD KEEP THE UPPER LEVEL WAVES MAINLY TO THE NORTH OF THE FORECAST AREA. EXPECT A DRY PERIOD ACROSS THE AREA. IN ADDITION TO THE RIDGE...A SURFACE LOW DEVELOPS TO THE WEST AND WINDS TURN TO THE SOUTH OR SOUTHWEST AND TEMPERATURES AT 850MB WARM UP. EXPECT TEMPERATURES TO WARM DURING THE WEEK. BY FRIDAY THE SURFACE LOW AND A COLD FRONT STARTS TO MOVE INTO THE FORECAST AREA. AT THIS TIME THERE IS LITTLE UPPER SUPPORT AS THE FRONT MOVES INTO THE AREA AND THEREFORE LITTLE IN THE WAY OF PRECIPITATION. MODELS HAVE SOME TIMING DIFFERENCES AS WELL ON THE TIMING OF THE FRONT SO WILL KEEP THINGS WARM AND DRY FOR NOW. && .PREV DISCUSSION... /ISSUED 1241 PM CDT FRI JUL 3 2009/ AVIATION...18Z TAF. CONDITIONS SHOULD GRADUALLY DECLINE AS THE AFTERNOON AND EVENING WEAR ON IN THE KGRI AREA. SURFACE LOW PRESSURE IN NORTHWEST KANSAS WILL SKIP BY THE SOUTH OF THE KGRI AREA OVERNIGHT...WITH WINDS ALREADY TURNING EASTERLY AND EXPECTED TO SWITCH TO THE NORTHEAST AND NORTH OVERNIGHT. WHILE VFR CIGS WILL BE COMMON THIS AFTERNOON WITH SOME HIT AND MISS LIGHT SHOWERS...MORE WIDESPREAD THUNDERSTORM COVERAGE LOOKS LIKELY BY EARLY EVENING AS FRONTAL BOUNDARY SHARPENS NEAR THE KANSAS/NEBRASKA BORDER. EXPECT AT LEAST A PERIOD OF MVFR CIGS/VSBYS IN THUNDERSTORMS...WITH SOLID LOW DECK CLOUDS BY DAWN SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 230 PM CDT FRI JUL 3 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 230 PM CDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS BETWEEN 3 PM AND MIDNIGHT TODAY...ESPECIALLY SOUTH OF HIGHWAY 6 IN NEBRASKA AND ACROSS ALL OF NORTH CENTRAL KANSAS. HAIL LARGER THAN GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE THE PRIMARY HAZARDS. A TORNADO OR TWO IS POSSIBLE...WITH THE FAVORED AREAS BEING ALONG THE SOUTHERN ROW OF COUNTIES IN SOUTH CENTRAL NEBRASKA...AND THEN SOUTH ACROSS NORTH CENTRAL KANSAS. TO THE NORTH OF HIGHWAY 6...SOME STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL THE PRIMARY HAZARD. ANY OF THE THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN EXCESS OF 2 INCHES...WHICH MAY CAUSE SOME MINOR SHORT TERM FLOODING ISSUES. THE MAIN SEVERE WEATHER RISK SHOULD BE COMING TO AN END AROUND MIDNIGHT...AS THE FOCUS FOR THUNDERSTORMS SHIFTS INTO SOUTHEAST NEBRASKA AND FAR NORTHEAST KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SMALL CHANCE FOR GENERALLY NON SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY...MAINLY ACROSS NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA BETWEEN 3 PM AND MIDNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT FRI JUL 3 2009
KSZ017-032100-
ROOKS-
337 PM CDT FRI JUL 3 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
AT 335 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ZURICH...OR 27 MILES SOUTHEAST OF HILL CITY...AND MOVING
NORTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
PLAINVILLE BY 350 PM CDT
CODELL BY 355 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3926 9959 3949 9905 3913 9905 3912 9956
3913 9960
TIME...MOT...LOC 2036Z 226DEG 23KT 3920 9940
WESELYThe Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Fence was damaged and bleachers were overturned at ball field. Golf ball size hail was also reported.
Tree damage was reported.
Power poles reported snapped.
Limbs of 6 inches in diameter were reported broken from trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186234, 186235, 186238, 186240, 186241.